Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 17, NWS Goodland, KS

June 8, 2019Cheyenne County, Kansas

NWS Goodland, KS issued this flash flood warning at Jun 8, 2019, 5:23 PM CDT for Cheyenne County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2019, 5:23 PM CDT (22:23 UTC)
Expired
Jun 8, 2019, 10:30 PM CDT
In force
5 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2844 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WGUS53 KGLD 082223
FFWGLD
KSC023-090330-
/O.NEW.KGLD.FF.W.0017.190608T2223Z-190609T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
523 PM CDT Sat Jun 8 2019

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Central Cheyenne County in northwestern Kansas...

* Until 1030 PM CDT.

* At 523 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include...
  St. Francis, Bird City and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3957 10205 3975 10205 4000 10154 4000 10142
      3983 10141 3966 10173

$$

JRM
3 follow-up statements
218 
WGUS73 KGLD 090028
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
728 PM CDT Sat Jun 8 2019

KSC023-090330-
/O.CON.KGLD.FF.W.0017.000000T0000Z-190609T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-
728 PM CDT Sat Jun 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...

At 726 PM CDT, Doppler radar currently indicates that thunderstorms 
have left the warned area. However, additional thunderstorms with 
heavy rainfall are expected until late evening. So despite no 
rainfall right now, flash flooding could still be ongoing.

Some locations that will experience flooding include...
St. Francis, Bird City and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3957 10205 3975 10205 4000 10154 4000 10142
      3983 10141 3966 10173

$$

Buller
447 
WGUS73 KGLD 090233
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
933 PM CDT Sat Jun 8 2019

KSC023-090330-
/O.CON.KGLD.FF.W.0017.000000T0000Z-190609T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-
933 PM CDT Sat Jun 8 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT FOR
CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...

At 930 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain were moving into northwest Cheyenne county. This area of storms 
will soon move into the warned area. Flash flooding is expected to 
begin shortly.

Some locations that will experience flooding include...
St. Francis, Bird City and Wheeler. 

Rainfall amounts of an inch per hour will be possible with these 
storms. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3957 10205 3975 10205 4000 10154 4000 10142
      3983 10141 3966 10173

$$

Buller
818 
WGUS73 KGLD 090328
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
1028 PM CDT Sat Jun 8 2019

KSC023-090337-
/O.EXP.KGLD.FF.W.0017.000000T0000Z-190609T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cheyenne KS-
1028 PM CDT Sat Jun 8 2019

...THE FLASH FLOOD WARNING FOR CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS WILL EXPIRE AT 1030 PM CDT...

The heavy rain is coming to an end. No flooding has been reported. 
At this time flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3957 10205 3975 10205 4000 10154 4000 10142
      3983 10141 3966 10173

$$

Buller

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 8, 5:00 PM CDT, 23 minutes earlier.

Area forecast discussion, Jun 8, 5:00 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
400 PM MDT Sat Jun 8 2019

.SHORT TERM...(This evening through Sunday night)
Issued at 215 PM MDT Sat Jun 8 2019

What appears to a number of different rounds of severe
thunderstorms has begun this afternoon. So time is short. Front
has moved into the northwestern portion of the forecast area.
Models have slowed down the progression of the cold front across
the area. This is due to a wave/surface low over southeast
Colorado. The front is expected to stall or move rather slowly
until later on this evening.

Discrete, isolated thunderstorms are expected to develop near or
slightly to the east of the front initially. Then additional
development is expected along and just behind the front by later
this afternoon. By mid to late evening all this activity is going
to merge together into a large cluster and move across the area
through the overnight hours. It is also possible that elevated
thunderstorms develop behind the front later in the night.

The high resolution/Cams are different but it is their attempt to
depict the above scenarios. So large hail and maybe a tornado or
two can be expected until the storms merge. Then the threat will
shift to more of a wind threat that could last through the night.
Through the overnight hours, locally heavy rainfall and flash
flooding will be possible as well.

There will be lingering precipitation during the day tomorrow but
hard to tell how much or how long it will be. Models consistent in
cooling off high temperatures into the 60s for Sunday. Clouds
clear out later tomorrow into the evening with the winds becoming
light. Did not have time to do a climate section. However the
current forecast lows for Sunday night from the upper 30s into
the lower 40s means low temperature records will be broken.

.LONG TERM...(Monday through Saturday)
Issued at 215 PM MDT Sat Jun 8 2019

Not much time to write due to severe weather beginning.

Earlier system that was affecting the area Tuesday is not as
strong, and the pops have gone down.

Mean trough remains out west. The trough, rather complex with
numerous smaller waves to move through the area, will affect the
area from Thursday night into Saturday. So unsettled weather is
expected during that time.

Warmer temperatures, near to slightly below normal, are expected
from Monday through Saturday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 400 PM MDT Sat Jun 8 2019

For KGLD and KMCK, thunderstorms will be possible at both
terminals through about 06z or 07z as a cold front moves toward
the area. Winds begin from the east or southeast 10-15kts backing
to the north and gusting around 30kts by 06z. Sub vfr cigs
expected from 06z-12z then vfr conditions return with winds slowly
decreasing.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...99
Hazardous weather outlook, Jun 8, 3:52 PM CDT, 1 hour 31 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
252 PM MDT Sat Jun 8 2019

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
252 PM MDT Sat Jun 8 2019 /352 PM CDT Sat Jun 8 2019/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered to numerous thunderstorms are expected through the
overnight hours. Through the early evening hours, the main threats
will be large hail and isolated tornados. Damaging winds will also be
possible and these winds could cause blowing dust which could
significantly reduce the visibility.

After early evening, these storms will merge, and form a large
cluster that will move across the area through the overnight hours.
After this happens, damaging winds will become the main threat and
will be rather widespread. As before these winds could cause blowing
dust. Through the overnight hours, locally heavy rainfall and flash
flooding will be possible with any of these storms.

Even though the fire danger is not high, any fire that gets started
this afternoon and evening could become significant due to quickly
changing and increasing winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Flooding concerns will have to be monitored on Sunday as locally
heavy rainfall from the overnight period Saturday could have
lingering issues for portions of the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected through the overnight hours.

In the hours before

Local storm report, Jun 8, 4:24 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             10 N BIRD CITY          39.89N 101.53W
06/08/2019  E2.00 INCH       CHEYENNE           KS   PUBLIC

            REPORT VIA FACEBOOK OF 2 INCH HAIL.

&&
Local storm report, Jun 8, 4:25 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
325 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TORNADO          9 E KIRK                39.60N 102.43W
06/08/2019                   YUMA               CO   PUBLIC

            PUBLIC REPORT VIA FACEBOOK OF A LANDSPOUT.

&&
Local storm report, Jun 8, 4:52 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
352 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TORNADO          12 WSW SAINT FRANCIS    39.73N 102.01W
06/08/2019                   CHEYENNE           KS   TRAINED SPOTTER

            REPORT VIA FACEBOOK.

&&
Local storm report, Jun 8, 5:03 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
403 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TORNADO          13 WSW SAINT FRANCIS    39.71N 102.03W
06/08/2019                   CHEYENNE           KS   LAW ENFORCEMENT

            ONE LANDSPOUT TORNADO WENT BACK UP INTO
            CLOUDS. ANOTHER LANDSPOUT TORNADO WAS
            REPORTED ON THE GROUND AT 3:55 PM MT.

&&

JBH
Local storm report, Jun 8, 5:05 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             1 NW SAINT FRANCIS      39.78N 101.81W
06/08/2019  E1.25 INCH       CHEYENNE           KS   TRAINED SPOTTER

            HAIL IS ONGOING. ALSO SPOTTER SAYS TORNADO
            HAS DISSIPATED.

&&

MB
Local storm report, Jun 8, 5:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT SAT JUN 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             1 NW SAINT FRANCIS      39.78N 101.81W
06/08/2019  E1.25 INCH       CHEYENNE           KS   PUBLIC

            HAIL LASTED 15 MINUTES WITH THE LARGEST
            HAILSTONES AROUND HALF DOLLAR SIZE.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 3:19 PM CDTSpecial Weather StatementGLDCheyenne3 hr
Jun 8, 3:47 PM CDTSevere Thunderstorm WarningGLDSherman16 min
Jun 8, 3:58 PM CDTSevere Thunderstorm WarningGLDCheyenne47 min
Jun 8, 4:38 PM CDTTornado Warning Tornado observedGLDCheyenne37 min
Jun 8, 4:44 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins46 min
Jun 8, 5:41 PM CDTSpecial Weather StatementGLDCheyenne19 min
Jun 8, 5:53 PM CDTSevere Thunderstorm WarningGLDCheyenne, Sherman25 min
Jun 8, 6:24 PM CDTSpecial Weather StatementGLDSherman21 min
Jun 8, 6:25 PM CDTSpecial Weather StatementGLDCheyenne20 min
Jun 8, 6:32 PM CDTSpecial Weather StatementGLDDecatur13 min
Jun 8, 6:35 PM CDTSevere Thunderstorm WarningGLDSherman25 min
Jun 8, 6:54 PM CDTSpecial Weather StatementGLDDecatur21 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.